Thunderstorm Wind, Dawes
- When
- June 25, 5:05 PM MST
- Where
- Dawes County, 5.07 mi E of Chadron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -102.900
Thunderstorm wind gusts were estimated at 60 mph.
An early evening thunderstorm produced downburst winds of 60 mph east and southeast of Chadron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An early evening thunderstorm produced downburst winds of 60 mph east and southeast of Chadron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 4:28 PM MST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT MON JUN 25 2012
.AVIATION...00Z TAF ISSUANCE...
SOME LINGERING SHOWERS AND TSTMS ARE CURRENTLY OVER THE
AREA...MOST NUMEROUS ACROSS NIOBRARA AND SIOUX COUNTIES AND OVER
WESTERN LARAMIE COUNTY. THESE SHOWERS COULD PRODUCE SOME BRIEF AND
ERRATIC DOWNBURST WIND GUSTS UP TO 50 MPH. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD WITH WEAK TO
MODERATE WINDS. SOUTHERLY WINDS TONIGHT WILL BECOME WEST-TO-
SOUTHWEST AFTER MIDDAY TUES AS A SURFACE TROUGH PASSES OVER THE
TERMINALS. ADDED SOME ISOLATED SHOWERS AND TSTMS TO KCYS AND KLAR
DURING THE AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 322 PM MDT MON JUN 25 2012/
UPDATE...
QUICK UPDATE TO INCLUDE SEVERE TSTORM WATCH #428 FOR CONVERSE AND
NIOBRARA COUNTIES...VALID UNTIL 11 PM MDT. STRONG TO SEVERE TSTORMS
ONGOING IN CONVERSE WITH ADDITIONAL TSTORMS MOVING NORTHEAST FROM
PLATTE COUNTY...WHICH WILL SPREAD INTO NIOBRARA COUNTY SHORTLY.
PREV DISCUSSION... /ISSUED 303 PM MDT MON JUN 25 2012/
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
FIRE ISSUES REMAIN THE FORECAST PROBLEM.
THE 18Z SURFACE ANALYSIS SHOWED HIGH PRESSURE CENTERED OVER THE
GREAT LAKES AND A WARM FRONT SNAKING ITS WAY THROUGH EASTERN
WYOMING. TO THE EAST OF THE WARM FRONT DEW POINTS WERE IN THE 50S
AND 60S. UPPER AIR PACKAGE CONTINUES TO SHOW VERY STRONG RIDGE
CENTERED OVER WESTERN KANSAS. FURTHER TO THE NORTHWEST AN UPPER
LOW CONTINUES TO SPIN OFF THE OREGON COAST.
RADAR SHOWING WEAK CONVECTION DEVELOPING WEST OF THE MOUNTAINS IN
THE MOISTURE PLUME THAT IS ROTATING AROUND THE BACKSIDE OF THE
UPPER HIGH. ALSO IN THE WATER VAPOR A WEAK SHORT WAVE CAN BE MADE
OUT AND THAT IS THE TRIGGER FOR THE STORMS.
RED FLAG WARNINGS ARE IN EFFECT FOR PORTIONS OF THE CWA BUT AT
THIS TIME THE WINDS ARE BELOW THRESHOLD VALUES BUT WITH THE STORMS
MOVING INTO THE REGION SEE NO REASON TO THINK THIS WAS NOT A GOOD
CALL.
MODELS CONTINUE TO ADVERTISE THE UPPER LOW TO PUSH TO THE EAST
NORTHEAST AND INTO SOUTHERN CANADA BY WEDNESDAY. AS THIS HAPPENS A
WEAK COLD FRONT WILL SLOWLY APPROACH THE AREA BUT NOT SURE IT WILL
CAUSE MUCH IMPACT OTHER THAN A WIND SHIFT WHEN IT PASSES SOMETIME
LATE WEDNESDAY.
AS THE UPPER SYSTEM APPROACHES ON TUESDAY AND WEDNESDAY THE SURFACE
PRESSURE GRADIENT WILL TIGHTEN AND CAUSE THE WINDS TO INCREASE IN
THE WY PORTION OF THE CWA AND COMBINE WITH THE LOW RELATIVE
HUMIDITY TO PRODUCE CRITICAL FIRE WEATHER VALUES.
BOTTOM LINE IS THAT THERE WILL BE LITTLE CHANGE IN THE WEATHER
WITH VERY WARM TEMPERATURES THE NEXT TWO DAYS AND WITH THE UPPER
PATTERN THE WAY IT IS THERE SHOULD BE A LEAST A SLIGHT CHANCE OF
CONVECTION EACH DAY.
LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
12Z MEDIUM RANGE MODEL SOLUTIONS CONTINUE TO ADVERTISE A SHIFT IN
THE UPPER LEVEL PATTERN WITH THE FLATTENING OF THE CENTRAL CONUS
RIDGE WITH THE PASSAGE OF THE UPPER LOW ACROSS SOUTHERN CANADA
WEDNESDAY NIGHT AND THURSDAY. THE RESULTANT ZONAL FLOW ALOFT WILL
BRING A WEAK FRONT SOUTH INTO EAST CENTRAL WYOMING AND THE
NORTHERN NEBRASKA PANHANDLE. ISOLATED TSTORMS WILL BE POSSIBLE
WEDNESDAY NIGHT...FOLLOWED BY DRIER MORE STABLE AIRMASS THURSDAY
WITH THE SUBTROPICAL MOISTURE FORCED TO THE SOUTH AND EAST. MODELS
SHOW A SHORT WAVE MOVING FROM COLORADO INTO THE CENTRAL HIGH
PLAINS THURSDAY NIGHT WITH SOME CONVECTION DEVELOPING IN THE
WESTERN PANHANDLE. A BRIEF DRY PERIOD FRIDAY WILL POTENTIALLY BE
MARRED BY A FEW SHORT WAVES MOVING ALONG A STALLED SURFACE FRONT
TO THE NORTH TOWARD THE WESTERN HIGH PLAINS FRIDAY NIGHT AND
SATURDAY AFTERNOON. THE MODELS ARE DEPICTING SOME LIGHT QPF OVER
THE WESTERN PANHANDLE WITH BOTH SHORT WAVES. FRONT LIFTS NORTH
THIS WEEKEND WITH THE RESURGENCE OF THE UPPER RIDGE ACROSS THE
CENTRAL CONUS. THIS WILL KEEP THE CWFA GENERALLY DRY WITH
CONVECTION TO THE NORTH AND EAST. A MODEL CONSENSUS SHOWS THAT
ABOVE NORMAL TEMPERATURES WILL PERSIST THROUGHOUT THE LONG TERM.
FIRE WEATHER CONCERNS WILL BE PRIMARILY FOCUSED WEST OF THE
LARAMIE RANGE DUE TO GUSTY WINDS AND LOW RELATIVE HUMIDITIES.
FIRE WEATHER...
HOT TEMPERATURES...LOW RELATIVE HUMIDITY AND A CHANCE FOR DRY
THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MID WEEK. WITH THAT
SAID...WENT AHEAD AND EXTENDED THE RED FLAG WARNING FOR MOST OF
SOUTHEAST WYOMING THROUGH WEDNESDAY EVENING. TUESDAY AND WEDNESDAY
WILL SEE SOME FAIRLY BREEZY CONDITIONS AND WILL HEIGHTEN FIRE
CONCERNS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM WEDNESDAY FOR WYZ103-WYZ104-WYZ105-
WYZ109-WYZ110-WYZ111-WYZ115.
RED FLAG WARNING UNTIL 8 PM WEDNESDAY FOR WYZ101-WYZ102-WYZ106-
WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
NE...RED FLAG WARNING UNTIL 8 PM MONDAY FOR NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055-NEZ096.
&&
AVIATION...FINCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 341 PM MDT MON JUN 25 2012 WYZ101>119-260600- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 341 PM MDT MON JUN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST WYOMING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN CONVERSE AND NIOBRARA COUNTIES WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. ELSEWHERE...MORE ISOLATED DRY THUNDERSTORMS WITH GUSTY WINDS WILL PREVAIL THROUGH EARLY THIS EVENING. VERY DRY CONDITIONS COMBINED WITH THE THREAT FOR DRY LIGHTNING WEST OF THE LARAMIE RANGE WILL CREATE CRITICAL FIRE WEATHER OVER THAT AREA THROUGH 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT THE AREA ON TUESDAY. THERE WILL BE A LESSER CHANCE OF LATE DAY THUNDERSTORMS ACROSS SOUTHEAST WYOMING ON WEDNESDAY AND FRIDAY. NONE OF THE STORMS ARE EXPECTED TO PRODUCE SEVERE WEATHER. CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TUESDAY AND WEDNESDAY AS HOT AND DRY CONDITIONS WILL COMBINE WITH WEST TO SOUTHWEST SURFACE WINDS GUSTING AS HIGH AS 45 MPH ALONG AND WEST OF THE LARAMIE RANGE. RED FLAG WARNINGS ARE IN EFFECT BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FOR CONVERSE AND NIOBRARA COUNTIES LATE THIS AFTERNOON AND EARLY EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-260600- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 341 PM MDT MON JUN 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS NORTHERN PORTIONS OF THE WESTERN PANHANDLE. SOME OF THE STORMS NORTHWEST OF A LIEN FROM SCOTTSBLUFF TO CHADRON MAY BE STRONG WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT THE SOUTHERN PANHANDLE AND A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS AREA POSSIBLE THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM NON-TSTM WND GST DOUGLAS 42.76N 105.39W
06/25/2012 M64 MPH CONVERSE WY ASOS
&&
GCLAYCOMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
325 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 17 NE DOUGLAS 42.93N 105.16W
06/25/2012 E0.75 INCH CONVERSE WY CO-OP OBSERVER
THE HAIL RANGED FROM 1/2 INCH TO 3/4 INCH. JUST FELL WITH
IN THE LAST 5 MINUTES.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL BILL 43.21N 105.26W
06/25/2012 E1.00 INCH CONVERSE WY PUBLIC
RANGED FROM 3/4 INCH TO 1 INCH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 7 NNE BILL 43.30N 105.21W
06/25/2012 E1.00 INCH CONVERSE WY TRAINED SPOTTER
HAIL RANGED FROM 1/2 TO 1 INCH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT MON JUN 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
06/25/2012 E72 MPH LARAMIE WY ASOS
&&
DDEALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 453 PM MDT MON JUN 25 2012 WYZ116>119-260100- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE... HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE...BURNS... CARPENTER...ALBIN...PINE BLUFFS 453 PM MDT MON JUN 25 2012 EXPECT VERY STRONG DOWNBURST WINDS FROM COLLAPSING SHOWERS ACROSS LARAMIE COUNTY TO THE INTERSTATE 80 SUMMIT THROUGH 630 PM THIS EVENING. DOWNBURST WINDS TO 60 MPH ARE POSSIBLE WITH THESE COLLAPSING SHOWERS AND COULD CREATE HAZARDOUS DRIVING CONDITIONS AND WIND DAMAGE TO TREES OR WEAK STRUCTURES.
The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated at 60 mph.
Thunderstorm wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380457, 380458.